Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS Birmingham, AL

March 16, 2000Barbour County, Bullock County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 16, 2000, 11:56 AM CST for Barbour County, Bullock County, Russell County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2000, 11:56 AM CST (17:56 UTC)
Expired
Mar 16, 2000, 12:45 PM CST
In force
49 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Barbour County, AL, Bullock County, AL, Russell County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 8:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 161757
SVRBHM
ALC005-011-113-161845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CST THU MAR 16 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 1245 PM CST.

* AT 1156 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MIDWAY...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MIDWAY
  AND HURTSBORO.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:44 AM CST, 9 hours 12 minutes earlier.

Area forecast discussion, Mar 16, 2:44 AM CST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
244 AM CST THU MAR 16 2000

CONVECTIVE COMPLEX ALONG THE COAST HAS PREVENTED HEAVIER RAIN FROM
DEVELOPING OVER NORTH ALABAMA.  WILL KEEP HIGH POPS TODAY BUT
WILL DELETE LOCALLY HEAVY RAINFALL.  NCEP DAY1 QPF SHOWS THE PRECIP
MAX WILL BE EAST OF AREA TODAY.  RAIN AND A FEW THUNDERSTORMS WILL
CONTINUE TODAY AND TONIGHT AS A COLD FRONT MOVES INTO AREA.  PRECIP
WILL TAPER OFF TONIGHT AS FRONT MOVES THROUGH.  LOW CLOUDS LIKELY TO
LINGER OVER TN VLY ON FRIDAY BUT RAIN CHANCES SHOULD HAVE ENDED. WILL
GO WITH CHANCE OF RAIN SAT AND SUN AS TWO QUICK MOVING SHORTWAVE
TROUGHS SWING THROUGH THE AREA.  MOS NUMBERS IN CLOSE AGREEMENT AND
LOOK GOOD. 67

HSV RE 070/046 055/037 059 6786-
BHM RB 071/051 061/040 063 6785-
MGM TB 074/055 066/044 064 6785-=

.BHM...NONE.

NNNN

In the hours before

Special weather statement, Mar 16, 10:15 AM CST, 1 hour 41 minutes before
ALZ001>038-040>050-161815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1015 AM CST THU MAR 16 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT WAS LOCATED FROM WESTERN TENNESSEE...INTO WESTERN
MISSISSIPPI...AND INTO EASTERN LOUISIANA THIS MORNING. THE FRONT
WILL SLOWLY MOVE THROUGH THE STATE AND REACH THE NORTHERN GULF OF
MEXICO ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
AREA ALONG AND AHEAD OF THIS FRONT. SOME OF THESE STORMS COULD BE
SEVERE IN SOUTHEAST ALABAMA...WHERE PIKE AND BARBOUR COUNTIES ARE
UNDER A TORNADO WATCH UNTIL 200 PM. THUNDERSTORMS ALONG THE FRONT
COULD PRODUCE SOME SMALL HAIL ACROSS THE REMAINDER OF THE AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
LATEST FORECASTS...AND STATEMENTS THROUGH THE REMAINDER OF THE DAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:54 PM CSTSevere Thunderstorm WarningBMXChilton, Coosa36 min
Mar 16, 4:41 PM CSTSevere Thunderstorm WarningBMXTallapoosa49 min
Mar 16, 4:57 PM CSTSevere Thunderstorm WarningBMXLowndes33 min
Mar 16, 5:03 PM CSTSevere Thunderstorm WarningBMXMontgomery42 min
Mar 16, 5:07 PM CSTSevere Thunderstorm WarningBMXElmore38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.